• Apologies for the issue with a bizarre redirect on the site earlier today. There was a large server update and an error in an IP address had the traffic routing wrongly. No hacking or anything nefarious and nothing to worry about. Sorry for any stress/anxiety caused. Very best wishes - SF Admin

Weird side-effects from Cetirizine Hydrochloride (Anti-histamine)

Wispiwill

Well-Known Member
#1
So yesterday I thought I'd try an anti-histamine for my hay-fever - mostly so I'd know that I can take if I have to. It's not something I usually do (I hate taking meds and actively avoid it if I can).

The first couple of hours I was fine but then my mood crashed - hard. Some hours after that I went spacey - as in, the world wasn't real and I found it hard to think. It was like I was in a weird dream. It's really hard to describe but the world wasn't right and neither was I.

I've had times when I've felt like that before - but only under stress and only for a few hours. This time, it lasted more than 24 hours. I'm still feeling a bit 'off' from it.

I'm thinking it was a side effect of the anti-histamine simply because of the timing of it. Has anyone else had this happen to them?
 

Walker

Admin
SF Social Media
SF Author
SF Supporter
#2
I started to write an entire post here then realized I was thinking of a slightly different medication. This is brand name Zyrtec which I can take ok so the entire point was null.

You might try switching to something known for having less side effects like loratadine, depending on where you are located.
 

Wispiwill

Well-Known Member
#3
Thanks for the thought anyway.

I picked that one because

a) I already have it as the other family members take it (and they're ok) and
b) my asthma nurse said they give it to kids with asthma and they're fine.

Yep. I have asthma.

Thanks.
 

Walker

Admin
SF Social Media
SF Author
SF Supporter
#4
sheesh, that's a trip, right? I actually wrote that post then went to recommend that to you LOL So there went the neighborhood. Maybe the nurse can recommend something different?
 

Sunspots

To Wish Impossible Things
Safety & Support
SF Supporter
#5
I've taken cetirizine before with no adverse effects, so have my kids (and my dog!).
Another one here in the UK that's often given to kids is piriton, you can even give it to toddlers.
 

Ash600

Of dust and shadows
SF Creative
SF Supporter
#6
I've used this med many times over the years, and it's never happened to me.

However, there are potential for drug interactions, combined with alcohol or CNS depressants can lead to reduced alertness and impaired performance in sensitive individuals.
Clinical studies have shown Cetirizine to be capable of inducing CNS side effects such as somnolence, fatigue, dizziness and headache. Confusion , hallucinations although been documented, are considered to be rare occurrences.

What you have been feeling, could be due to Cetirizine, although other causative factors such as stress which you have mentioned shouldn't be ruled out, particularly as if it could be a cumulative effect.

Switching to another non-sedative antihistamine such as Loratadine or Acrivastatine would be something worth considering should intolerance to Cetirizine persists.
 

Sunspots

To Wish Impossible Things
Safety & Support
SF Supporter
#9
On the subject of antihistamines @Ash600 (sorry to hijack your thread Wispiwill) is it okay to take more than one type? I'm prescribed fexofenadine all year round but when the pollen count is really high it wears off by late afternoon and I spend all evening and night sneezing, snorting and scratching my eyes out. Could I take a different antihistamine in the evening?
 

Ash600

Of dust and shadows
SF Creative
SF Supporter
#10
On the subject of antihistamines @Ash600 (sorry to hijack your thread Wispiwill) is it okay to take more than one type? I'm prescribed fexofenadine all year round but when the pollen count is really high it wears off by late afternoon and I spend all evening and night sneezing, snorting and scratching my eyes out. Could I take a different antihistamine in the evening?
It has been done Lu, but only under the directions of a doctor, so I wouldn't advise dropping a different type of antihistamine without checking with him first. The Fexofenadine you're on, if it's the 120mg, then maybe see if your doctor can up it to 180mg perhaps?

Also, perhaps you could add on non-antihistamine products such as a steroid nasal spray? Beconase (beclometasone) and Flixonase are available over the counter as well as being able to be prescribed. If you use them throughout the hayfever season, then that could offer suitable protection. With it being absorbed mainly in the locality of administration, it can help to deal with the effects not just in your nose, but eyes and mouth as well. Additionally, Sodium Cromoglicate eyedrops (Opticrom) can also be used at the same time.

For best effects, rinse your nose out with a saine wash such as Saline Nasal drops or Sterimar and do the same with your eyes using Hypromellose eye drops. Do this before applying the steroid nasal spray/Sod Crom eye drops as that will help to clear things out including any pollen/dust particles and so allowing greater efficiency of drug effect.

One last thing, Vaseline applied around the openings of the nostrils, that can help as a mechanical barrier to trap pollen! - Might come in handy on days when there's a high pollen count.
 

Sunspots

To Wish Impossible Things
Safety & Support
SF Supporter
#11
Thanks Ash. Yep, I'm on the 180mg. I'll have another go with a nasal spray (maybe I'll be better at using it second time around, I was too scared to sniff it in last time *shy) and some eye drops 👍🏻
 

Rockclimbinggirl

SF climber
Safety & Support
SF Supporter
#12
I've taken Cetirizine before, not so found of it as I find it makes me sleepy.

I prefer Aerius (desloratine) or Allegra (Fexofenadine)

@Sunspots Can you ask your doctor for the 12 hour one? I know the brand name version Allegra has it.
 

Wispiwill

Well-Known Member
#13
I've used this med many times over the years, and it's never happened to me.

However, there are potential for drug interactions, combined with alcohol or CNS depressants can lead to reduced alertness and impaired performance in sensitive individuals.
Clinical studies have shown Cetirizine to be capable of inducing CNS side effects such as somnolence, fatigue, dizziness and headache. Confusion , hallucinations although been documented, are considered to be rare occurrences.

What you have been feeling, could be due to Cetirizine, although other causative factors such as stress which you have mentioned shouldn't be ruled out, particularly as if it could be a cumulative effect.

Switching to another non-sedative antihistamine such as Loratadine or Acrivastatine would be something worth considering should intolerance to Cetirizine persists.
Thanks. The only meds I'm on is the Salbutamol inhaler for my asthma. The only other thing I took was paracetamol (I get headaches). I checked and neither of them were contraindicated so I figured it was ok. Maybe stress - my stress levels have been high recently but... didn't think they were that bad.

Thanks for the info everyone.
 

Please Donate to Help Keep SF Running

Total amount
$0.00
Goal
$255.00
Top